Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

WEIGHT GAIN AND MEDS

I am taking 1500 mgs of Depakote, 200 mg of Zoloft and 50 mgs of Lamectal per day.  I've gained close to sixty pounds this past year and I can't seem to lose it.  (Fortunately, I'm tall and I can hide it well. However, I'm beginning to look and feel like a Butterball turkey.)  

My phychiatrist said Depakote is the culprit.  What is the reason behind Depakote and weight gain?

(I am unwilling to change meds for I finally found the right combination of drugs that keep me sane.)
8 Responses
Avatar universal
Dear Shawn,

Weight Gain is a common side effect of Depakote. Though, not everyone on Depakote gains weight.

It is surprising how the same medication may have opposite side efect on different people (diarrhea and constipation, or sedation and insomnia).

To answer your question, medication targets receptors in a person's body. The better the medication, the more specfic its action.  Depakote targets various receptors, which may cause sedation, weight gain and in some hair loss.

I recommend you diet and exercise properly, at least to avoid more weight gain.

Best Wishes,

HFHS M.D.-SW
Avatar universal
my son has been on Depakote for about a month.He has the side    effects, his face swell up, he sleeps at inapporiate times,and   eats all the time. Will things level out on this medicine in time? He also is on Zyprexa 5 mg. Is there any other medicines with less side effects? that will do the same job for Bipolar people? Thank you very much James Demink
Avatar universal
I dont know about Depicote, butI do know abou Zyprexa, for that drug made me gain 75 lbs in one yr. Not fun at all!
Avatar universal
I have gained 15 - 20 lbs and I have been taking 20mg a day of PAXIl for 6 months. I have not changed my eating habits I eat a low-fat balanced diet (no sugar) and am healthy but this weight increase is not easy to take. I can't waer any of my slacks and waist bands are beoming more then impossible to do up. I've never had a weight problem before. Is this normal with PAXIL. WHY what causes it.
Avatar universal
Zyprexa will definitly put the weight on 80lbs for me before I got it changed
Avatar universal
Kiki, I also was on Paxil for six months.  During that time, I gained 15 pounds and became very fatigued.  I had continued to excercise (when I wasn't too tired to) and I ate sensibly.  I finally went to a hormone specialist and it was discovered that I have hypothyroidism.  My blood tests showed that I was "bottom low" for my T4.  I believe that Paxil messed up my thyroid.  I have read many articles that say that Paxil may cause people to gain weight.  I wonder if it messes up the thyroid and that is why there is a weight gain.  You might want to check this out with your doctor.  If anyone else out there has had a similar result, I would love to hear your story and how you are doing.
P.S.  The weight is not coming off as easily as it went on.
Avatar universal
how lone will a person stay on these meds before we see some posative changes in there attiudes. thank lyou
Avatar universal
Dear Shawn -
    Though this does not relate directly to your question, it might help others.  Be extremely careful about taking Prednisone.  It will cause all sorts of side-effects, and when taken over a long period of time, or in high doses wil cause major weight gain...I mean like a 70-100 lbs. a year.  Have the doctor be VERY through in explaing this drug to you...and stay away from salt while taking Prednisone - it will really "blow you up".  Hope this helps someone.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area